Agenda

Agenda updated November 22.

DAY ONE – December 5

 Welcome and Introductions
8:30-8:45 am

Animal Care Capacity
8:45-10:40 am (1 hour 55 min)

What factors should a wildlife facility examine in determining its capacity to care for animals? This session will include discussions of best practices for animal intake, data gathering and record keeping. GFAS will also describe an upcoming education program designed to assist sanctuaries and rescue centers with preparing SOPs and care policies that address their specific structure and needs.
Facilitator: Kim Haddad, GFAS

Featured Presentations on Recordkeeping:

  • Jasper Iepema, Lilongwe Wildlife Center
  • Pieter Van Heeren, consultant; with discussion by Liza Gadsby, Drill Ranch and Larry Taylor, Ape Action Africa

Presentation on Enrichment Strategies:

  • Caroline Griffis

Presentation on GFAS program:

  • Kim Haddad, GFAS

MID-MORNING BREAK
10:40-10:55 am

Financial Capacity
10:55-12 pm (1 hour 5 min)

Discussion of factors to consider for creating an annual budget, and best practices for financial oversight.
Facilitator and presenter: Gregg Tully, PASA

  • We will provide samples to assist organizations with preparing an operating budget document.

There will be a participant panel discussion.

LUNCH
12-1:15 pm

Human Resources Capacity
1:15-3:30 pm (2 hours 15 min)

Discussion of best practices for staff capacity building, including ways to keep staff motivated and engaged. Good communication begins with clear descriptions of job duties, and ways to do performance reviews and provide constructive feedback. We will also examine effective volunteer programs to enhance staff caregiving capacity.
Facilitator: Jackie Bennett, GFAS

  • We will provide materials to assist organizations in writing job descriptions, structuring orientation for new staff, and providing employee feedback.

Featured Presentation on Human Resources Best Practices

Panel discussion, volunteer programs

MID-AFTERNOON BREAK
3:30-3:45 pm

Physical Capacity
3:45-5:15 pm (1 hour 30 min)

Discussion of considerations for facility layout and animal housing, including electric fencing and considerations for differences in housing and containment of releasable v. permanent care animals.
Facilitator: Gregg Tully, PASA

Featured Presentations:

  • Nev Broadis, Free the Bears – considerations for facility design and environmental sustainability
  • Jaco Burger, Animal Management South Africa, Gallagher – best practices for use of electric fencing to contain wildlife

Day One Wrap-Up
5:15-5:30 pm

DAY TWO – December 6

Overview of GFAS Programs
8:30-9 am (30 min)

An overview and Question/Answer session on GFAS’ accreditation program and upcoming certificate program.
Presenters: Kellie Heckman and Jackie Bennett

Welcome and Housekeeping Items
9-9:10 am

Strategic Planning
9:10-11:10 am (2 hours)

A discussion of the importance of setting goals and the roles of the governing Board, management and other stakeholders in preparing a strategic plan.
Facilitator: Kellie Heckman

  • We will provide tools and samples to assist organizations in creating their own plans.

Featured presentations:

  • Kellie Heckman, GFAS – overview
  • Stephen van der Spuy, SANCCOB

Panel discussion participants:

  • Rebeca Atencia, Tchimpounga Chimpanzee Rehabilitation Center; Sonya Kahlenberg, GRACE; TBA

MID-MORNING BREAK
11:10-11:25 am

Succession Planning
11:25 am-12:35 pm (1 hour 10 min)

A discussion of the importance of succession planning, building on our earlier discussion of staff capacity building. This will include a discussion of long-term and emergency planning and the importance of cross-training of senior staff members.
Facilitator/presenter: Jackie Bennett

  • We will provide tools and samples to assist organizations in creating their own plans.

Panel discussion participants:

  • Chris Colin, Chimpanzee Conservation Center; Stephen Munro and Samantha Dewhirst, CA.R.E.

LUNCH
12:35-1:45 pm

Fundraising
1:45-4:30 pm (2 hours 45 min)

A discussion of ways to diversify funding sources in a way that is consistent with your organization’s mission, and which does not compromise animal welfare or safety. Topics include strategies for branding your organization, capital campaigns, ecotourism, and use of “friends of” organizations or other collaborations for overseas fundraising.
Facilitators: Kellie Heckman, GFAS and Gregg Tully, PASA

Overview discussion by Kellie Heckman – messaging that is consistent with mission

Featured presentation:

  • Karmele Llano Sanchez, International Animal Rescue – telling your story to reach potential donors

Panel discussion – using ecotourism as a funding source

3:30-3:45 MiD-AFTERNOON BREAK

Panel discussion – “friends of” organizations and other fundraising collaborations

Final Question and Answer and Day Two Wrap-Up
4:30-5 pm